Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Huntsville, AL

October 5, 2021Colbert County, Alabama

NWS Huntsville, AL issued this special weather statement at Oct 5, 2021, 2:13 PM CDT for Colbert County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2021, 2:13 PM CDT (19:13 UTC)
Expired
Oct 5, 2021, 2:45 PM CDT
In force
32 min
Issued by
NWS Huntsville, AL
Hail
0.00 in
Wind
30

County Colbert County, AL

The radar

The Columbus AFB radar (KGWX), 95 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WWUS84 KHUN 051913
SPSHUN

Special Weather Statement
National Weather Service Huntsville AL
213 PM CDT Tue Oct 5 2021
 
ALZ002-051945-
Colbert AL-
213 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of western Colbert
County through 245 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, or 11 miles southeast of Iuka, moving northwest at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Cherokee, Malone, Mynot, Mt Hester, Margerum, Allsboro and Barton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3472 8812 3489 8810 3475 8788 3461 8801
      3466 8813
TIME...MOT...LOC 1912Z 125DEG 15KT 3473 8802 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

RSB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Oct 5, 12:31 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Oct 5, 12:31 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1231 PM CDT Tue Oct 5 2021

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 1004 AM CDT Tue Oct 5 2021

A soggy afternoon and evening in store for the Tennessee Valley as a
close upper low sits over the ArkLaMiss region and a series of
shortwave impulses rotate around, generating multiple rounds of
rainfall later in the day. Have decreases PoPs a bit through the
morning and early afternoon as satellite and radar show some dry air
entrainment, keeping coverage a little less than expected. The upper
low is expected to shift slightly west later in the day, shifting
the better moisture axis closer to northwest and north central AL.
PWATS will be in the 1.5-1.6" range this afternoon, increasing to
1.75" this evening. For these reasons, believe the best chance for
moderate to heavy rainfall will be during the late afternoon and
evening hours, and will have to continue monitoring for training
showers/storms that could pose a flash flooding risk.

Some areas of clearing have developed over northwest and north
central AL. While cloud cover is expected to fill back in shortly,
diurnal heating in these locations could fuel a few strong to
marginally severe thunderstorms during the afternoon hours. No major
changes were made to the temperature forecast today, with highs
expected to reach the low to mid 70s.

.SHORT TERM...(Tonight through Thursday)
Issued at 519 AM CDT Tue Oct 5 2021

The closed upper low discussed above is expected to advance slowly
northward into southern MO by Wednesday night, before opening into a
trough as it turns northeastward across the Mid-MS Valley on
Thursday. Deep-layer flow across the local area will gradually veer
to the south overnight and south-southwest on Wednesday, with
sufficient lift occurring within the moist airmass to support periods
of showers and thunderstorms. Although both the coverage and
intensity of convection will diminish a bit during the early morning
hours on Wednesday, forecast soundings still depict the potential
for greater warming of the boundary layer tomorrow, which would lead
to a slight increase in instability (MLCAPE in the 1500-2000 J/kg
range) and an even greater risk for strong-marginally severe storms.
Bulk shear and vertically veering flow in the low-levels will present
similar threats for strong wind gusts/brief tornadoes, and the risk
for flash flooding will also remain very high.

As the upper low moves away from the region, it does appear as if
mid-level flow will veer to the southwest and diminish beginning
late Wednesday evening. This should lead to a gradual reduction in
precipitation from southwest-to-northeast with time on Wednesday
night/Thursday. However, the current Flash Flood Watch will likely
need to be extended into Thursday afternoon, especially for the
eastern half of the CWFA. Temperatures will remain fairly stagnant
throughout the short term period, with highs in the m-u 70s both
days, and lows in the mid 60s.

.LONG TERM...(Thursday night through Monday)
Issued at 519 AM CDT Tue Oct 5 2021

Latest guidance from the global models suggests that the remnants of
the closed upper low will accelerate northeastward into the western
Great Lakes region by Friday afternoon. The trailing trough axis will
cross the region on Friday morning, with a few lingering showers
possible through early Friday afternoon. Winds aloft will veer
sharply to the northwest in the wake of the trough axis, with the
advection of drier and more stable air into the region making for a
pleasant weekend. Highs will warm back into the u70s-l80s on Friday
and into the l-m 80s on Saturday/Sunday, as an amplified 500-mb ridge
builds across the region ahead of a shortwave trough tracking
eastward over the southwestern CONUS. Although there is some
disagreement among the various extended range guidance regarding the
speed/track and amplitude of the shortwave trough early next week, it
does appear as if strengthening southerly winds/low-level moisture
return will lead to an increase in clouds and perhaps a few showers
on Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1231 PM CDT Tue Oct 5 2021

SHRA and TS will remain a threat for both terminals through the TAF
period. Have seen reductions to LIFR cigs and IFR vsbys at KMSL with
heavier rain and thunder. MVFR cigs have been intermittent at KHSV,
and reductions to IFR conditions will be possible, especially
overnight. Believe the best chances for rain will come late this
evening and overnight. Amendments may be needed as these showers and
storms evolve.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through late Wednesday night for ALZ001>010-016.

TN...Flash Flood Watch through late Wednesday night for TNZ076-096-097.

&&

NEAR TERM...25
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...25

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Oct 5, 7:01 AM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
701 AM CDT Tue Oct 5 2021

ALZ001>010-016-TNZ076-096-097-061130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
701 AM CDT Tue Oct 5 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are anticipated across the Tennessee Valley
today and tonight, within broader areas of showers. Conditions will
be favorable for the development of a few strong to marginally severe
thunderstorms, capable of producing wind gusts in the 50-60 MPH
range and frequent lightning. Otherwise, locally heavy rainfall and
flooding will be the primary hazard. A Flash Flood Watch remains in
effect for all counties in the outlook area through late Wednesday
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Periods of showers and thunderstorms will continue across the region
on Wednesday and Wednesday night, before gradually ending from
southwest to northeast on Thursday and Thursday evening. Similar
threats for flash flooding and a few strong to marginally severe
storms will exist during this period.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

70/DD

In the hours before

Special weather statement, Oct 5, 2:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
213 PM CDT Tue Oct 5 2021

ALZ002-051945-
Colbert AL-
213 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of western Colbert
County through 245 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, or 11 miles southeast of Iuka, moving northwest at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cherokee, Malone, Mynot, Mt Hester, Margerum, Allsboro and Barton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3472 8812 3489 8810 3475 8788 3461 8801
      3466 8813
TIME...MOT...LOC 1912Z 125DEG 15KT 3473 8802

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RSB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 5:46 PM CDTFlash Flood WarningHUNLauderdale89 min
Oct 5, 6:58 PM CDTFlash Flood WarningHUNColbert, Lauderdale3 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.